Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Received cortisone shot. Feeling tightness in throat and breathing difficulty. Are they related?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1984
Answered : 1971 Questions
I had a blood sugar emergency (glucose reading of 660 mg/dL) after receiving a cortisone shot in my hand. I was given 3 liters of fluids and insulin to bring it down. I am normally stable with my blood sugars. Ever since the incident, I have had an intermittent feeling of tightness in my throat/chest with the desire and ability to cough up a small bit of phlegm (I am not sick and have not had an upper respiratory infection in several years). It feels like it is difficult to inhale. While this is happening, I sometimes get an ache in my upper back between my shoulder blades and if it persists for more than 5 minutes I also get a migraine type headache. This has occurred now for a week, 5 to 10 times a day for 5 to 20 minutes each time and has awakened me from sleep with a choking cough and a racing heart. I've had an EKG, which was normal. I'm not sure if they are related.
Posted Sun, 17 Mar 2013 in Ear, Nose and Throat Problems
Answered by Dr. A.K. Srivastava 1 hour later

Welcome in H.C.M.

I have gone through your query regarding tightness in chest,throat and pain on back between shoulder blades and at the same time you feel difficulty in inhaling air. As you said all these happen after getting one shot of cortisone which landed you on hyperglycemia and for managing it you were given 3 liters of fluids with insulin.

Your symptoms are indicating towards cardio-respiratory insufficiency. But your EKG is normal and and now your blood sugar is also normal, therefore we should look for fluid overload. This fluid overload is responsible for fluid exudation in alveoli of lungs and giving you feeling of air hunger.

Keeping all these things in consideration we should investigate the Renal function tests to rule out Renal abnormalities.Your problems are not because of ENT disease it looks more a medical problem. Please do consult your family physician or an XXXXXXX medicine specialist to rule out medical problems.

With Regards.
Above answer was peer-reviewed by
Follow-up: Received cortisone shot. Feeling tightness in throat and breathing difficulty. Are they related? 27 hours later
Thank you for your response. I was told in the ER and by my own physician that even though I am at risk for kidney problems due to my diabetes, that the lab tests for kidney function looked fine. I had gained 6 pounds from before the incident and I thought the weight must be the fluids I received intravenously. Could the extra fluids being held by my body cause my sysmtoms? Thank you.
Answered by Dr. A.K. Srivastava 8 hours later
Thanks for re-consulting H.C.M.

I have review your clinical history and after co-relating your symptoms with probable pathophysiology your weight gain is likely to be due to fluid retention in your body and same is also responsible for difficulty in breathing.

If your kidney is normal than one should look for other causes of fluid retention like -

(1) Severe anemia with hypoproteinemia
(2) anasarca- this is generalized swelling of body.
(3) Proteinurea
These conditions are to be diagnosed properly because all demands specific treatment. I will advise you to please contact any doctor of XXXXXXX medicine who can manage you after thorough examination and making your confirm diagnosis.

With Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor